Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Albuquerque, NM

September 12, 2002Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 12, 2002, 6:20 PM MDT for Sandoval County, New Mexico. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2002, 6:20 PM MDT (00:20 UTC)
Expired
Sep 12, 2002, 7:00 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 26 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:30 PM MDTHail 0.75Bernalillo, NM
Sep 12, 6:55 PM MDTHail 0.75Bernalillo, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS55 KABQ 130020
SVRABQ
NMC043-130100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
619 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 700 PM MDT

* AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF RIO RANCHO...OR ABOUT 14
  MILES WEST OF BERNALILLO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTH OF RIO RANCHO AT 630 PM MDT
  3 MILES NORTH OF BERNALILLO...7 MILES NORTH OF SANDIA PUEBLO AT 645
  PM MDT
  OVER SANTA ANA PUEBLO AT 650 PM MDT
  5 MILES SOUTH OF SAN FELIPE PUEBLO AT 700 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3543 10690 3523 10689 3523 10638 3549 10641

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:15 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 12, 3:15 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT THU SEP 12 2002

SFC DEWPTS HAVE DROPPED ACROSS THE NORTHWEST PRECLUDING CONVECTION
THERE. I THINK THE CHANCE OF TSTMS THERE WILL INCREASE THOUGH AS
COLDER AIR ALOFT SPREADS OVER CWA DESTABILIZING THE ATMOSPHERE. WITH
THE UPPER TROF MOVING IN AS WELL AS THE SURFACE FRONT...
THUNDERSTORMS COULD GO ALL NIGHT. RECEIVED A REPORT OF QUARTER SIZE
HAIL FROM MAGDELENA AREA AND THINK WE COULD SEE SOME MORE THESE
REPORTS THE REST OF THE AFTN AND EVENING.

MINUS 10C TO -12C AT H5 TOMMORROW AFTN BASED ON MODEL FCSTS AND THIS
MORNINGS H5 UPPER AIR CHART. DEWPTS STILL IN THE 40S AND 50S ACROSS
UT AND AZ. THUS...EVEN THOUGH IT WILL DRY OUT A LITTLE AT THE
SURFACE...ATMOSPHERE WILL STILL BE QUITE UNSTABLE TOMMORROW.

FOR FRIDAY NIGHT...BACKDOOR WINDSHIFT/FRONT FCST BY ETA. MAKES GOOD
SENSE WITH TROF MOVING SOUTH AND EAST THROUGH THE CENTRAL PLAINS AND
UPPER RIDGE MOVING INTO THE MTNOUS WEST. SFC CHARTS SHOW 40S AND 50S
DEWPTS ALL THE WAY UP INTO SW CANADA THIS AFTN. THINK MNTN OF TSTMS
IN EAST SAT IS GOOD IDEA AND WILL KEEP IT GOING. BY SAT NIGHT...
SUBSIDENCE SPREADS IN FROM THE NW SHUTTING OFF ANY FURTHER SHOT OF
PRECIP. UPPER RIDGE TO DOMINATE SUN...THEN DRY WESTERLY FLOW ALOFT
MON THRU THURS. JWS

ABQ BB 056/076 054/078 055 46332
SAF BB 047/071 045/072 047 46433
TCC BB 057/081 054/076 053 46543

.ABQ...NONE.

In the hours before

Local storm report, Sep 12, 4:12 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
412 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

230 PM     SOCORRO                   NM   1.00 INCH HAIL
09/12/02   SOCORRO

KJ
Local storm report, Sep 12, 4:12 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
412 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    SOCORRO                   NM   1.00 INCH HAIL
09/12/02   SOCORRO

KJ
Local storm report, Sep 12, 4:29 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
429 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    9 NE SAN YSIDRO           NM   WIND DAMAGE
09/12/02   SANDOVAL                       SOME STRUCTURE DAMAGE.
                                          EXTENT UNKOWN.

KJ
Local storm report, Sep 12, 4:57 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
457 PM MDT THU SEP 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    9 NE SAN YSIDRO           NM   FUNNEL CLOUD
09/12/02   SANDOVAL                       FUNNEL CLOUDS OBSERVED AT
                                          PONDEROSA.

0405 PM    9 NE SAN YSIDRO           NM   1.00 INCH HAIL
09/12/02   SANDOVAL                       DAMAGE REPORTED AT THE
                                          PONDEROSA WINERY

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:26 PM MDTTornado WarningABQSandoval49 min
Sep 13, 2:41 PM MDTTornado WarningABQChaves34 min
Sep 13, 2:41 PM MDTTornado WarningABQChaves34 min
Sep 13, 2:44 PM MDTSevere Thunderstorm WarningABQDe Baca61 min
Sep 13, 3:16 PM MDTSevere Thunderstorm WarningABQChaves59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.